Advancing Outcomes in Metastatic Pancreatic Cancer - Episode 4

Managing Treatment Toxicities in Pancreatic Cancer

July 16, 2018

George Kim, MD:The toxicities of the 2 first-line regimens are important to consider and manage. With FOLFIRINOX, certainly there is the oxaliplatin-induced neuropathy, and then there is diarrhea which can occur in up to 13% of patients at the grade 3, grade 4 level. You need to manage that very carefully, really get the antidiarrheals onboard—whether it is Lomotil (diphenoxylate/atropine), Imodium (loperamide), short-acting octreotide injections—making sure the patient is not pancreas insufficient; making sure that they have the appropriate pancreas enzyme replacement. Remember, these patients develop neutropenia, they’re placed on antibiotics. Their risk forClostridium difficile,C diffinfections is also present. Some patients have may bile duct stents which alters the amount of bile acids that are leaked into the intestines which can also cause diarrhea. All of these are considerations in managing diarrhea in pancreas cancer patients, especially with regimens such as FOLFIRINOX but also Nal-IRI and 5-FU, which can also cause diarrhea.

Neutropenia, I think we do a good job; that’s what we do every day. You probably will implement growth factors. If the regimen is given every 2 weeks, you certainly can use Neulasta (pegfilgrastim) Onpro. We do that in our practice. Neuropathy, the best approach is to back off, pull the drug out of the equation, whether it be oxaliplatin or nab-paclitaxel and allow the neuropathy to recover. We will use gabapentin/pregabalin to try to reduce some of the symptoms associated with the neuropathy, but these unfortunately have not been as effective as we would want.

With nab-paclitaxel/gemcitabine, the toxicities can include neutropenia, and that will affect your ability to administer the regimen on a weekly day 1, day 8, day 15 schedule. So, how can you counteract that? Well, one approach is to give the treatments every 2 weeks. With this, it has been shown that you can lower the neutropenia and associated toxicities, also the neuropathy, while maintaining outcome. Survival can be as high as 10 months; that is one approach. Another approach is to do what we do with many regimens. Instead of going day 1, day 8, day 15, we’ll implement the break or the rest period after day 8. A patient would be treated day 1, day 8 of a 21-day cycle. You still get 6 treatments in over an 8- to 9-week period. Those are the 2 ways that you can modify the gemcitabine/nab-paclitaxel regimen in terms of schedule.

There are obviously opportunities to lower the dose. What I typically would do is, if it is thrombocytopenia—remember the gemcitabine causes that; it also causes neutropenia—I might lower the dosage of gemcitabine from 1000 mg/m² to 800 mg/m² while trying to maintain the 125 mg/m2nab-paclitaxel dose, so those are some of the adjustments. Certainly, implementing growth factors, and using appropriate antiemetic therapy are helpful in getting patients through the therapy. We also always have to remember, in the very beginning, we must optimize the patient’s performance status. We talked about nutrition, pain, intestinal biliary obstruction, risk of blood clot, psychology. All of those have to be managed, not only in the beginning of our treatment, but as we go throughout their therapies. That’s critical, and there’s data to show that maintaining performance status will then allow the patient to receive the optimal benefit from our interventions, meaning they can survive longer with good supportive care.

Supportive care in 2018 involves everyone; it involves a team effort. So, what do I mean by that? It involves the chemotherapy nurses, the nurses that are on the telephone, the advanced practitioners; even the people checking the patient in to the clinic have to pay attention to how the patient’s performance status is going. For example, if the patient has a lot of diarrhea, nausea, vomiting, dehydration. On the first day of treatment they walked in by themselves. On theeighth day of treatment, they’re wheeled in by their family in a wheelchair. They’ve obviously had a significant compromise of their performance status. We need to really jump in and help with supportive care, maybe think about giving them intravenous fluids, and allowing the patient to continue treatments that clearly have a benefit in terms of outcome.

Transcript edited for clarity.


A 57-Year-Old Man With Abdominal Pain and Unexplained Weight Loss

  • A 57-year-old man was referred from his primary care clinician with complaints of persistent pain in his upper abdomen that radiate to his back
  • History
    • Former smoker (35 years, quit 5 years ago)
    • Was obese (BMI 29.0), but began losing weight despite not changing his eating habits
    • Reports feeling “tired” despite regular sleep habits
    • Treated for DVT 8 months ago
    • Hypertension controlled on medication, impaired glucose tolerance
    • Family history: mother alive with type 2 diabetes, father died (MI)
  • Clinical evaluation
    • CT reveals mass in head of pancreas with metastases in liver and blood vessels
    • CA19-9 level: 55 times upper limit of normal
    • ECOG PS: 1
  • Diagnosis: unresectable metastatic pancreatic cancer
  • Patient began treatment with IV nab-paclitaxel (125 mg/m2) plus IV gemcitabine (1000 mg/m2) on days 1, 8 and 15 of a 28-day cycle
    • Experienced grade 3 neutropenia; did not require growth factors
    • Had mild peripheral neuropathy that did not progress or require dose adjustment
  • At 6 months, patient progressed and received second-line treatment with liposomal irinotecan in combination with 5-FU/LV